Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 385, NWS Nashville, TN

November 25, 1998Putnam County, White County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Nov 25, 1998, 7:31 PM CST for Putnam County, White County, Tennessee. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 25, 1998, 7:31 PM CST (01:31 UTC)
Expired
Nov 25, 1998, 8:20 PM CST
In force
49 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Putnam County, TN, White County, TN

The radar

The Nashville radar (KOHX), 101 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 25, 7:37 PM CSTThunderstorm Wind 50Algood, TNTrees were blown down.
Nov 25, 8:00 PM CSTThunderstorm Wind 50South Portion, TNPower lines were down in the south portion of the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 463 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
463 m²/s²
0-3 km storm-relative helicity
540 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

959 
WUUS54 KOHX 260130 RRA
SVRBNA
TNC141-185-260220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
731 PM CST WED NOV 25 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN MIDDLE TENNESSEE
  WHITE COUNTY IN MIDDLE TENNESSEE

* UNTIL 820 PM CST

* AT 729 PM CST... SPOTTERS INDICATED A SEVERE THUNDERSTORM 4 MILES
  SOUTHEAST OF COOKEVILLE MOVING SOUTHEAST AT 50 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  CLARKTOWN AT 735 PM CST
  EASTLAND AT 740 PM CST

THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 25, 1:55 PM CST, 5 hours 36 minutes earlier.

Area forecast discussion, Nov 25, 1:55 PM CST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CST WED NOV 25 1998

FCST PROBLEM TODAY WILL BE MVMNT OF APPRCHNG CLD FNT ACRS THE STATE.

18Z SFC ANAL PLACES CLD FNT ACRS CNTRL IL AND SE MO TO N CNTRL AR INTO
E TX. STRNG..BUT PACIFIC HIGH..CENTERED NR OK PANHANDLE. STHRLY WINDS
AND DW PTS INCRSNG ACRS TN VLY AHEAD OF FNT.

ALOFT..STRNG S/W MVG THRU MIDWEST AND ANOTHER S/W MVG ONSHORE IN PACIFIC
NW. RDG BLDG OVR WESTERN US.

NGM SEEMS TO HAVE BEST HANDLE ON MVMNT OF SFC FEATURES SO WL LK FOR
FROPA BETWN 23-01Z AT BNA..02-05Z ALNG PLATEAU.

CUR OHX 88D SHOWING TWO AREAS OF SHRA MVG E AT 40 MPH. FIRST ONE LOCATED
BETWN BNA AND PLATEAU WITH ANOTHER MVG ACRS TN RVR ATTM. SHRA DECRSNG IN
BOTH CVRAGE AND INTENSTY AS THEY MV EAST AHEAD OF FNT. JUST A FEW DROPS
OF RAIN NOTED AT NWS BNA AS THE FIRST AREA MVD THRU. AN AREA OF LGT-MOD
SHRA HAS DVLPD DURNG THE PAST HOUR ALNG THE OH RVR BETWN PAH AND SDF.

SAT PICS SHOW SEVERAL BANDS OF LO CLDS ALNG AND AHEAD OF FNT WITH
CLRNG SKIES WEST.

MDLS VERY SIMILAR IN MVMNT OF CLD FNT..SFC HIGH BLDG INTO TN VLY..
AND MVMNT OF UPR S/W NEXT 48 HRS.

FAN AND FWC GUID AGREE ON TEMPS THRU 00Z FRIDAY. CLRNG SKIES BUT NOT
ALOT OF CAA SO LO 40S TNGHT AND NEAR 60 THURSDAY SEEMS RSNABL.

CUR ZFP OK..

05

In the hours before

Local storm report, Nov 25, 7:09 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
809 PM CDT WED NOV 25 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    ALGOOD                    TN   WIND DAMAGE
11/25/98   PUTNAM                         TREES DOWN REPORTED BY EMA

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.